Article

Acetaminophen safety and hepatotoxicity - Where do we go from here?

University of Miami Miller School of Medicine, Division of Hepatology, Miami, Florida 33136, USA.
Expert Opinion on Drug Safety (Impact Factor: 2.74). 07/2007; 6(4):341-55. DOI: 10.1517/14740338.6.4.341
Source: PubMed

ABSTRACT Acetaminophen has been widely used for > 50 years in the treatment of pain and fever and provides for the safe and effective relief of these symptoms. In a small minority of patients, however, acetaminophen is responsible for life-threatening liver injury and accounts for up to 50% of all adult cases of acute liver failure in the US. Although approximately two-thirds of adult overdoses are associated with suicide attempts, many are inadvertent, often due to the use of multiple acetaminophen formulations over many days. Additionally, some individuals appear to experience acetaminophen toxicity at 'therapeutic' doses of < 4 g/day, for reasons unknown. In pediatric populations, the overwhelming majority of acetaminophen overdoses are due to unintentional overdoses, except for the predominance of suicidal ingestions in the teenage population. This article seeks to review the mechanism and metabolism of acetaminophen and the features of toxicity in adults, pediatric and special populations. Additionally, expert opinion is presented herein to aid in reducing the frequency and severity of liver injury from acetaminophen.

3 Followers
 · 
114 Views
  • Source
    • "Acetaminophen is a well-known nonsteroidal antipyretic and analgesic agent, which is safe in therapeutic doses. However, overdoses of APAP can produce fatal hepatic necrosis and apoptosis in experimental animals and humans (Amar & Schiff, 2007). The ability of humans to metabolize and clear xenobiotics such as drugs is a natural process carried out by enzymes called drug metabolizing enzymes . "
    [Show abstract] [Hide abstract]
    ABSTRACT: ABSTRACT Ginger is a remedy known to possess a number of pharmacological properties. This study investigated efficacy of ginger pretreatment in alleviating acetaminophen-induced acute hepatotoxicity in rats. Rats were divided into six groups; negative control, acetaminophen (APAP) (600 mg/kg single intraperitoneal injection); vitamin E (75 mg/kg), ginger (100 mg/kg), vitamin E + APAP, and ginger + APAP. Administration of APAP elicited significant liver injury that was manifested by remarkable increase in plasma alanine aminotransferase (ALT), aspartate aminotransferase (AST), alkaline phosphatase (ALP), arginase activities, and total bilirubin concentration. Meanwhile, APAP significantly decreased plasma total proteins and albumin levels. APAP administration resulted in substantial increase in each of plasma triacylglycerols (TAGs), malondialdhyde (MDA) levels, and total antioxidant capacity (TAC). However, ginger or vitamin E treatment prior to APAP showed significant hepatoprotective effect by lowering the hepatic marker enzymes (AST, ALT, ALP, and arginase) and total bilirubin in plasma. In addition, they remarkably ameliorated the APAP-induced oxidative stress by inhibiting lipid peroxidation (MDA). Pretreatment by ginger or vitamin E significantly restored TAGs, and total protein levels. Histopathological examination of APAP treated rats showed alterations in normal hepatic histoarchitecture, with necrosis and vacuolization of cells. These alterations were substantially decreased by ginger or vitamin E. Our results demonstrated that ginger can prevent hepatic injuries, alleviating oxidative stress in a manner comparable to that of vitamin E. Combination therapy of ginger and APAP is recommended especially in cases with hepatic disorders or when high doses of APAP are required.
    Journal of Dietary Supplements 08/2013; DOI:10.3109/19390211.2013.822450
  • Source
    • "Type A reactions are dose-dependent and occur in a relatively consistent time frame; all individuals are susceptible. A typical example is acetaminophen-induced hepatotoxicity (Larson et al., 2005; Amar and Schiff, 2007). In contrast, idiosyncratic ADRs (IADRs) occur in a minority of patients during drug therapy and are unrelated to the pharmacological action of the drug (Senior, 2008). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Adverse drug reactions (ADRs) present a serious human health problem. They are major contributors to hospitalization and mortality throughout the world (Lazarou et al., 1998; Pirmohamed et al., 2004). A small fraction (less than 5%) of ADRs can be classified as "idiosyncratic." Idiosyncratic ADRs (IADRs) are caused by drugs with diverse pharmacological effects and occur at various times during drug therapy. Although IADRs affect a number of organs, liver toxicity occurs frequently and is the primary focus of this review. Because of the inconsistency of clinical data and the lack of experimental animal models, how IADRs arise is largely undefined. Generation of toxic drug metabolites and induction of specific immunity are frequently cited as causes of IADRs, but definitive evidence supporting either mechanism is lacking for most drugs. Among the more recent hypotheses for causation of IADRs is that inflammatory stress induced by exogenous or endogenous inflammagens is a susceptibility factor. In this review, we give a brief overview of idiosyncratic hepatotoxicity and the inflammatory response induced by bacterial lipopolysaccharide. We discuss the inflammatory stress hypothesis and use as examples two drugs that have caused IADRs in human patients: ranitidine and diclofenac. The review focuses on experimental animal models that support the inflammatory stress hypothesis and on the mechanisms of hepatotoxic response in these models. The need for design of epidemiological studies and the potential for implementation of inflammation interaction studies in preclinical toxicity screening are also discussed briefly.
    Pharmacological reviews 09/2009; 61(3):262-82. DOI:10.1124/pr.109.001727 · 18.55 Impact Factor
  • Source
    • "The use of non-steroidal anti-inflammatory drugs (NSAIDs) is also widespread, and overdosing is common. Amar and Schiff (2007) report that NSAIDs are estimated to result in over 100,000 hospitalizations per year, at a cost of more than $2 billion, and are responsible for 16,500 deaths annually in the US. Ibuprofen overdosing, although often asymptomatic or only moderately symptomatic, can result in serious toxicity complicated by metabolic acidosis, renal insufficiency and/or renal failure necessitating prolonged dialysis (see Wood et al. 2006; Volans et al. 2003; Kim et al. 1995; Zuckerman and Uy 1995; Le et al. 1994; Downie et al. 1993; Halpern et al. 1993). "
    [Show abstract] [Hide abstract]
    ABSTRACT: BackgroundIn view of the serious health risks and high costs to the health-care system of misuse and abuse of over-the-counter (OTC) analgesics, this article describes a rationale and prototype for new safety or compliance packaging for OTC drug products that are sold in pill form (e.g., tablets, caplets and gelcaps) inside blister packs. The proposed packaging is not simply promoting the use of blister packs for pills; that utility is already well known. It is an integrated system in which blister packs of pills can, themselves, be packaged, labeled and sold, offering a dose-directed unit-of-use design with enhanced warnings and directions to help prevent consumers from taking more than the instructed dose of pill-form medicines. MethodLiterature and information searches were conducted in publicly available databases and websites to (1) assess safety problems (serious adverse events and fatalities) associated with OTC analgesics and (2) determine public perceptions and knowledge about their use. ResultsEach year in the US, there are an estimated 100,000 hospitalizations and 16,500 deaths due to NSAID overdosing, and 26,000 hospitalizations and 1,600 acute liver failure cases due to acetaminophen poisoning. Many adults take more than the recommended dose and in some cases use multiple products containing acetaminophen and ibuprofen. Risk factors, such as alcohol use or pre-existing liver disease, exacerbate problems associated with acetaminophen misuse and abuse. In pediatric cases, dosing errors are often related to confusion over different product formulations, dosing strengths, and the use of inappropriate dosing devices. Consumers are often unaware of the active ingredients in, and correct doses of, drugs they are taking; they underestimate the risks associated with misuse of OTC medicines, and they frequently discard the packaging on which the drug’s directions, warnings and dosing instructions are located. ConclusionOptimal compliance packaging should (1) keep the instructions, warnings and dosing directions attached to the blister card of pills at all times, thus avoiding the problem of cartons and package inserts being thrown away once the package is opened; (2) increase the surface area of the packaging, without adding bulk, to provide space for the use of larger font sizes and enhanced directions and warnings that are more conspicuous, explicit and memorable; (3) organize the pills into logical, unit-of-use (per-dose maximum and per-day maximum) sets or rows; (4) limit the number of pills in a unit-of-use package to coincide with the instructed maximum dose and maximum days of use for a specific product.
    Journal of Public Health 04/2009; 17(2):155-164. DOI:10.1007/s10389-008-0233-6 · 2.06 Impact Factor
Show more